Partial Achilles tendon ruptures associated with fluoroquinolone antibiotics: a case report and literature review

Foot Ankle Int. 1996 Aug;17(8):496-8. doi: 10.1177/107110079601700811.

Abstract

Fluoroquinolone antibiotics (such as olprofloxacin, pefloxacin, ofloxacin, norfloxacin, temafloxacin, etc.) have recently been implicated in the etiology of Achilles tendinitis and subsequent tendon rupture. We report on a patient with bilateral partial Achilles tendon ruptures associated with ciprofloxacin therapy and present a review of the current literature on this increasingly recognized complication. Treatment with fluoroquinolones should be discontinued at the first sign of tendon inflammation so as to reduce the risk of subsequent rupture. Magnetic resonance imaging is useful in distinguishing between Achilles tendinitis and partial tendon rupture.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Achilles Tendon / injuries*
  • Anti-Infective Agents / adverse effects*
  • Anti-Infective Agents / therapeutic use
  • Female
  • Fluoroquinolones
  • Humans
  • Knee Prosthesis / adverse effects
  • Middle Aged
  • Rupture / chemically induced
  • Surgical Wound Infection / drug therapy*
  • Tendinopathy / chemically induced*
  • Tendinopathy / complications

Substances

  • Anti-Infective Agents
  • Fluoroquinolones